Alert archive / Kansas / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at Jul 2, 2016, 11:35 AM CDT for 12 counties in Kansas. It took effect at Jul 2, 2016, 1:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2016, 11:35 AM CDT (16:35 UTC)
- In effect from
- Jul 2, 2016, 1:00 PM CDT
- Expired
- Jul 2, 2016, 10:36 PM CDT
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Edwards County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
676 WGUS63 KDDC 021635 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT SAT JUL 2 2016 KSZ046-064>066-076>081-086-087-031200- /O.NEW.KDDC.FF.A.0003.160702T1800Z-160703T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-SEWARD-MEADE- INCLUDING THE CITIES OF...LA CROSSE...JETMORE...HANSTON... LARNED...ST. JOHN...STAFFORD...MACKSVILLE...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...LIBERAL...MEADE...PLAINS CITY... FOWLER 1135 AM CDT SAT JUL 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS...INCLUDING THE FOLLOWING IN CENTRAL ...KANSAS...RUSH. IN SOUTH CENTRAL KANSAS... EDWARDS...KIOWA...PAWNEE...PRATT AND STAFFORD. IN SOUTHWEST KANSAS...FORD...GRAY...HASKELL...HODGEMAN...MEADE AND SEWARD. * THROUGH SUNDAY MORNING. * ANOTHER LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS AFTERNOON OVER PORTIONS OF SOUTHWEST INTO CENTRAL KANSAS. VERY HEAVY RAINFALL WITH RATES OVER AN INCH PER HOUR AND TOTAL PRECIPITATION AMOUNTS IN EXCESS OF 3 INCHES WILL BE POSSIBLE. FURTHER, THESE STORMS WILL MOVE OVER LOCATIONS ALREADY EXPERIENCING FLOODING DUE TO EXCESSIVELY HIGH RAINFALL AMOUNTS OVER THE PAST 24 HOURS. THESE CONDITIONS MAY LEAD TO RAPID ONSET OF FLASH FLOODING. * LOW LYING AREAS...URBAN AREAS...AND THOSE AREAS THAT ARE PRONE TO FLOODING COULD SEE RAPID RISING WATERS IN A SHORT TIME. PERSONS ALONG CREEKS AND RIVERS WILL BE AT A GREATER RISK TO THE DANGERS OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
087 WGUS63 KDDC 030336 FFADDC FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 1036 PM CDT SAT JUL 2 2016 ...THUNDERSTORMS ENDING FOR THE NIGHT.... THUNDERSTORMS AND THE THREAT OF FLASH FLOODING HAVE ENDED FOR THE NIGHT. THE FLASH FLOOD WATCH IS CANCELLED. KSZ046-064>066-076>081-086-087-030445- /O.CAN.KDDC.FF.A.0003.000000T0000Z-160703T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-SEWARD-MEADE- INCLUDING THE CITIES OF...LA CROSSE...JETMORE...HANSTON... LARNED...ST. JOHN...STAFFORD...MACKSVILLE...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...DODGE CITY...KINSLEY...LEWIS... GREENSBURG...HAVILAND...PRATT...LIBERAL...MEADE...PLAINS CITY... FOWLER 1036 PM CDT SAT JUL 2 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS HAS BEEN CANCELLED. LINGERING RAIN WILL CONTINUE TO DIMINISH FOR THE NEXT FEW HOURS. THUNDERSTORMS AND THE THREAT OF FLASH FLOODING HAVE ENDED. $$ TURNER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 2, 7:01 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 2, 7:01 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 701 AM CDT SAT JUL 2 2016 ...Updated Aviation Section... .SHORT TERM...(Today and tonight) Issued at 219 AM CDT Sat Jul 2 2016 Scattered thunderstorms will move east out of the area this morning leaving partly to mostly cloudy skies across western Kansas through this afternoon. Winds will be shifting from an easterly direction this morning to more of a southerly direction by this afternoon. This is due to a warm front being pushed northward into northern Kansas. These southerly winds will be short lived as models suggest a shortwave moving out of the Central Rockies into the Plains by this evening helping push this frontal boundary back south through the CWA tonight. This will allow winds to shift to more of a northerly direction behind the front starting across west central Kansas this evening then through the remainder of the CWA tonight. Another cluster of thunderstorms are anticipated to form along and ahead of this frontal boundary starting in the late afternoon and continuing into the overnight hours. However, thunderstorm chances end from northwest to southeast tonight and should be confined to south central Kansas by sunrise Sunday. Otherwise expect mostly cloudy skies tonight. As for temperatures, highs today look to range from the upper 70s across central Kansas to around 90 degrees along the KS/OK border. Lows tonight are expected to range from the lower 60s across west central Kansas to upper 60 across south central Kansas. .LONG TERM...(Sunday through Friday) Issued at 327 AM CDT Sat Jul 2 2016 A dry pattern emerges Sunday into the early part of next week as upper level high builds over the Southern Rockies and Southern Plains. There could be a weak shortwave move through the area Monday afternoon into Monday night which may allow a few thunderstorms to form. Otherwise expect partly cloudy skies with winds shifting back to a southerly direction as lee troughing develops across eastern Colorado. An upper level low digs into the Northwestern United States mid part of next week. However, this only looks to strengthen lee troughing across eastern Colorado with continued partly cloudy skies and dry conditions. A few weak disturbances may move through the area late week into next weekend. If this comes to fruition, a slight chance of thunderstorms will be possible. As for temperatures, a warming trend is expected with highs starting out in the upper 70s to upper 80s Sunday, reaching into the 90s next week. Lows start out in the lower 60s Sunday night increasing into the lower 70s by the mid part of next week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 648 AM CDT Sat Jul 2 2016 Widespread thunderstorms will gradually weaken as they move through central Kansas this morning. The thunderstorms will remain east of DDC and GCK and mostly south of HYS. Widespread bkn clouds blo005 and local visibilities 4-5 sm in light fog in DDC and GCK will burn off by 14Z. Broken to scattered mid level cloudiness aoa 120 will persist through the day. A weak upper level trough in central Colorado will move into north central Kansas this afternoon, and a surface low will move from northeast Colorado into northern Kansas in advance of the upper level trough. Low level east winds near 10 kts will become southwest around 15 kts after the thunderstorm outflow mixes out. A cold front will enter northwest Kansas by late morning and will extend from north central Kansas to a surface low in southeast Colorado by late afternoon. Scattered thunderstorms with bases near 040 can be expected to develop near the front and to evolve into yet another large mesoscale cluster of thunderstorms that will propagate to the east-southeast across central and southern Kansas this evening. The cold front will continue moving southeast and will extend from northeast Kansas into west central Oklahoma by Sunday morning. Extensive stratus with ceilings aob 010 will develop after frontal passage at all terminal sites. The stratus should burn off Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 63 81 62 / 60 70 20 10 GCK 84 61 83 63 / 70 70 10 10 EHA 86 64 87 64 / 60 70 10 10 LBL 88 64 85 64 / 50 70 20 10 HYS 81 61 78 60 / 70 70 10 10 P28 91 69 84 64 / 40 90 20 10 && .DDC Watches/Warnings/Advisories... Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for KSZ043-044-061>063-074-075. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Ruthi
Hazardous weather outlook, Jul 2, 3:34 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 334 AM CDT SAT JUL 2 2016 KSZ030-031-043>046-061>066-074>081-084>090-030845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 334 AM CDT SAT JUL 2 2016 /234 AM MDT SAT JUL 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. FLOODING MAY ALSO BE A CONCERN DUE TO HEAVY RAIN AND AN ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE MONDAY EVENING. A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, Jul 2, 7:26 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT SAT JUL 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD 9 W GARFIELD 38.05N 99.41W
07/02/2016 EDWARDS KS EMERGENCY MNGR
WATER WAS FLOWING OVER ROADWAYS AT SEVERAL
LOCATIONS IN NORTHWEST EDWARDS COUNTY.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:04 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
| Jul 1, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 27 min |
| Jul 1, 9:18 PM CDT | Special Weather Statement | DDC | Hamilton | 57 min |
| Jul 1, 9:19 PM CDT | Flash Flood Watch | DDC | Finney, Grant, Hamilton, Kearny, Lane, Scott and 1 more | 10 hr |
| Jul 1, 9:43 PM CDT | Special Weather Statement | DDC | Ness | 62 min |
| Jul 1, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 48 min |
| Jul 1, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 57 min |
| Jul 1, 10:23 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jul 1, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 28 min |
| Jul 1, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 47 min |
| Jul 1, 10:58 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Jul 1, 11:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 33 min |
| Jul 1, 11:16 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Jul 1, 11:22 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Jul 1, 11:47 PM CDT | Special Weather Statement | DDC | Lane, Ness | 43 min |
| Jul 1, 11:52 PM CDT | Special Weather Statement | DDC | Stevens | 38 min |
| Jul 1, 11:58 PM CDT | Special Weather Statement | DDC | Finney | 47 min |
| Jul 2, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 55 min |
| Jul 2, 12:26 AM CDT | Special Weather Statement | DDC | Grant | 49 min |
| Jul 2, 12:31 AM CDT | Special Weather Statement | DDC | Ford, Gray | 44 min |
| Jul 2, 12:58 AM CDT | Areal Flood Warning | DDC | Grant, Morton, Stanton | 6 hr |
| Jul 2, 1:12 AM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Jul 2, 1:23 AM CDT | Special Weather Statement | DDC | Grant | 37 min |
| Jul 2, 1:39 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness | 3 hr |
| Jul 2, 2:15 AM CDT | Areal Flood Advisory | DDC | Ford | 3 hr |
| Jul 2, 4:07 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness | 6 hr |
| Jul 2, 4:19 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee | 9 hr |
| Jul 2, 7:42 AM CDT | River Flood Warning | DDC | Meade | 20 hr |
| Jul 2, 9:15 AM CDT | River Flood Warning | DDC | Hodgeman, Pawnee | 3 days |
| Jul 2, 10:48 AM CDT | Areal Flood Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 24 hr |
| Jul 2, 3:13 PM CDT | Special Weather Statement | DDC | Meade, Morton, Seward, Stevens | 2 hr |
| Jul 2, 3:40 PM CDT | Special Weather Statement | DDC | Meade | 50 min |
| Jul 2, 3:55 PM CDT | Special Weather Statement | DDC | Stevens | 50 min |
| Jul 2, 4:01 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| Jul 2, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 28 min |
| Jul 2, 4:18 PM CDT | Special Weather Statement | DDC | Ness | 42 min |
| Jul 2, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 66 min |
| Jul 2, 4:40 PM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| Jul 2, 4:49 PM CDT | Special Weather Statement | DDC | Meade, Seward | 41 min |
| Jul 2, 5:03 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 24 min |
| Jul 2, 5:04 PM CDT | Special Weather Statement | DDC | Rush | 41 min |
| Jul 2, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 64 min |
| Jul 2, 5:13 PM CDT | Tornado Warning | DDC | Rush | 32 min |
| Jul 2, 5:17 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| Jul 2, 5:24 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness | 3 hr |
| Jul 2, 5:32 PM CDT | Special Weather Statement | DDC | Ness | 43 min |
| Jul 2, 5:41 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Jul 2, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jul 2, 5:48 PM CDT | Special Weather Statement | DDC | Ford, Gray | 42 min |
| Jul 2, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 37 min |
| Jul 2, 6:01 PM CDT | Tornado Warning | DDC | Rush | 12 min |
| Jul 2, 6:18 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 42 min |
| Jul 2, 6:21 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| Jul 2, 6:24 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 51 min |
| Jul 2, 6:28 PM CDT | Flash Flood Warning | DDC | Gray, Meade | 6 hr |
| Jul 2, 6:34 PM CDT | Special Weather Statement | DDC | Clark | 41 min |
| Jul 2, 6:37 PM CDT | Special Weather Statement | DDC | Kearny | 38 min |
| Jul 2, 6:43 PM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Jul 2, 6:44 PM CDT | Flash Flood Warning | DDC | Ellis, Ness, Rush, Trego | 3 hr |
| Jul 2, 6:59 PM CDT | Special Weather Statement | DDC | Clark | 46 min |
Nearby
Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.